Archive

Posts Tagged ‘side effects’

Update and Happy New Year

January 2, 2011 6 comments

Hello to every one of my regular followers and new readers! So sorry it has been so long since I updated my postings, a lot happening lately – most of which has been good. I did recently have a biliary stent replacement and developed acute pancreatitis as a result of it, so spent last couple of days in the hospital. Bummer way to spend New Years’ Eve I tell you!

I just wanted to touch base and say I am working on a new article on – what else – biliary stenting and the complications that come with it. Need to finish some research before I am ready to post so keep an eye out, I will post soon.

I wish everyone a Happy and Healthy New Year in 2011. I have been awed by the tremendous outpouring of support from the blog community, patients and caregivers alike. It is very humbling and I am so glad my posts, articles and links have been a help to so many. Thank you!
Mark

Tarceva® (erlotinib) Skin Rash

February 22, 2010 5 comments

Authors Note: Different classes of drugs that show anti-Epidermal Growth Factor (EGFR) activity are being used to treat cholangiocarcinoma (CCA).  There are several drugs that show this effect, including Erbitux® (cetuximab), Iressa® (gefitinib) and Tarceva® (erlotinib).  Tarceva is the drug I am currently taking and thus the focus of this post.     

The Tyrosine Kinase inhibitor erlotinib (trade name: Tarceva®, manufactured by: OSI Pharmaceuticals, Distributed by Genentech) has shown anti-Epidermal Growth Factor (EGFR) activity and is being used for cholangiocarcinoma (CCA) patients (1,2).  Pancreatic tumors, colorectal tumors, non small cell lung cancer, and tumors of the biliary tract such as CCA often show over expression of EGFR (2,3,4).  Alterations in the function of EGFR lead to cell growth, invasion, angiogenesis, and metastases. Over expression has also been associated with a poorer prognosis (5,6).    

The convenience of a daily oral chemotherapy regimen Read more…

Cold Sensitivity & Chemotherapy

February 13, 2010 4 comments

Snow Day!

 

Well, after getting three inches of snow yesterday in the Atlanta, GA area, it seems appropriate to speak about cold sensitivity while undergoing chemotherapy.  Many of the agents used to treat cholangiocarcinoma (as well as other cancers) are well known to result in cold sensitivity.  This is the result of peripheral neuropathy, which is damage to sensory nerves, most commonly in the hands and feet.  Some chemotherapeutic agents damage the axon part of the nerve cells, which interferes with signalling.  This causes numbness and tingling in the fingers and toes and can also result in cold sensitivity. Read more…